Unable to sleep

Hi,

My body clock is all over the place, im so tired but cant fall asleep when night comes.

I started on a trial of steroids last week and im starting to think that i do not have PMR as i have not expereinced a massive overall change in my symptoms apart from my first day when i felt brighter.

This evening my fingers started to swell up, this only lasted a short time and im not sure if its its due to the steroids or something unrelated.

If anyone else has expereinced this could you let me know.

Thanks Christine

15 Replies

oldestnewest
  • The steroids should have really relieved your pain, so that you can actually start to live a life again. Did you have pain in both shoulders and /or in both hips? Did you have raised ESR and/or CRP from your blood test?

    Steroids do cause sleeplessness, I often am still awake when the birds start singing in the morning.

  • Hi Christine

    I have been on Steroids since June, still on 25mg daily. I do not sleep either - it is so frustrating I know - I am exhausted, then I go to bed and 'ping' wide awake. I am just thinking about going to be for a while now I have been awake since 2am. (I have been working full time up until 2 weeks ago - signed off sick at the moment)

    Is your dose of steroid enough? I stared on 40mgs (PMR/GCA) and have tapered down to 20mg but back up to 25mg as the pains returned.

    Unfortunately the sleeping and other side effects come with the steroids which also offer pain relief so is a balance, but with GCA there is no other choice.

    I would go and see your GP or consultant if you are still in pain.

    I wish you well.

  • Alas it is such a nuisance - I have high dose steroids at the moment for GCA and am also having trouble sleeping, but feel exhausted. It is hard the. To tell if being so tired is contributing to your pain. I also seem to find it hard to get comfortable as I have some activity in blood vessels other than y Temporal artery . It is a little comfort knowing you are not alone in this .

    Re Fingers - see or speak to your GP

    Best Wishes. Maxine

  • Definitely the steroids, I started on 50 mg in August, now down to 30 mg, but still unable to make more than 3-4 hrs sleep in 24 hrs, although I do not seem to get tired. you haven't said what dosage you are on, but they should definitely be making you feel better, have you had all the results of your blood tests? I do get pins and needles in my fingers, I also get cramps in my ankles and feet, especially when in bed, but you need to speak to your GP or Consultant to see what they are doing for you and what investigations have been done, unless you challenge them with questions they often do not volunteer anything! Good luck!

  • Im on 15mg daily and started last week for a trial. My esr and iga were raised and i have many symptoms og PMR. shoulder and hip pain and stiffness, sweating when active and sometimes at rest and extreme fatigue.

    If i dont respond to steroids i beleive a referral is going to be made to a rheumy.

  • I was started on 15 mg, and whilst there was an improvement, I was still uncomfortable and in pain. My doctor took me off the steroids with disastrous results! I hurt so much and literally could not move. Luckily I still had some preds left and on the advice of a doctor on 111 took them on the Saturday and Sunday. The following week was pretty awful, undergoing tests for other possibilities for my symptoms, though I was still taking 15 mg. On the Friday I contacted another doctor in the practice and he upped my dose to 30 mg. The improvement was miraculous. That was in June, I am now in the process of going down from 22.5 to 20 mg, taking it very slowly. So far so good. Do try to keep some preds in reserve, just in case you are caught out like I was and are told to come off them. It was not a pleasant experience!

    Good luck.

  • I have a GP telephone appointment tomorrow and i susspect she will not give another prescription. I dont have any other steroids, i did wonder about what would happen when i came off them but i have only been on them for one week.

    My GP told me if i did not have some signoficant improvement of my symptoms within this week she would refer me to a rheumy.

    If its not PMR i really dont know what it is.

    Are you confident now that you have PMR or could there still be other causes for your symptoms

  • I have been to see a rheumy and she said that I definitely have got pmr. I had only been on steroids for 6 days when I was taken off them, do be warned, if it is pmr, you will suffer when you stop taking them. Most people respond to a starter dose of 15 mg, but this site is for the people that aren't the norm, and there are a lot of us!

    The doctor did check me for loads of checks for other possibilities and ruled them out. Good luck, I hope you get answers soon.

    My sleep varies, some nights I sleep, others not. I just make sure that I have a good book to read, sorry I didn't answer your original question!

  • Talked to my GP today and shes taken me off steroids. Im having a fast track referral to a rheumy not sure how long fast track will take and It will be telling how i feel now off the steroids .

    Thanks for your help

    Christine

  • There are other forms of arthritis that can cause similar symptoms to PMR so if you don't get a real improvement in at least some of the symptoms with 15mg pred, the first thing that is sensible is to try 20mg and then say, "probably not pMR - so what else might it be?". Are you now under a rheumatologist as opposed to a GP? If the moderate dose of pred doesn't achieve much then it needs to be a specialist who can look for signs of the other options.

    However - for the moderate dose of pred to work you do have to do your part and not do things that make the problems worse, pace yourself and rest to allow your body a chance to heal. For the moment you need to rest whenever you can - we are fixated on a routine of going to bed at 10pm and getting up at 8am (or whatever) but PMR can cause poor sleep and so can pred.

  • I have telephone appointment with GP tomorrow and i will be quite honest with her. One thing i dont really understand is that if steroid reduce inflammation why have i not felt better even if its not PMR.

    One symptom that may have reduced is sweating, i can not remember it happening yesterday even whn active.

  • Because it is really only in the PMR we talk about on this forum that the type of inflammation caused responds so well to pred. Similar symptoms may be present in late onset RA but it would respond better to other drugs because the cause is slightly different or needs a much higher dose of pred.

    If you have a look at this paper:

    rcpe.ac.uk/sites/default/fi...

    there is a graph diagram on the third page - the lines that plunge down to the bottom, stay there and then rise back to the top when pred is stopped are the ones that represent the symptoms of patients with PMR. The ones that hardly move are due to something called capsulitis which we know better as frozen shoulder and the ones in the middle are patients with RA - there is a bit of improvement but not as fast or as dramatic.

    The group that wrote this paper consider this response to a moderate dose of pred as a way of distinguishing between the patients with plain simple PMR and those with more complex problems or other forms of arthritis. If you give a very high dose of pred at the start it confuses the issue - other forms of arthritis will also improve a lot with so much pred so you don't know if it is LORA or PMR? The patients who don't have this clear response need to be under a rheumatologist who will investigate for other possible answers.

    There are patients who have been diagnosed with PMR who find their symptoms improve when they are put on methotrexate or azathioprin - not because they work for PMR but because it wasn't PMR in the first place, it was most likely LORA but it is very difficult to tell apart because you don't see the typical RA joint involvement and damage in the early stages.

  • Hi Yorkshire Girl. I have recently been diagnosed with GCA and am on 60 mg of Prednisolone. Like you I find it very hard to sleep. If I manage to get 5 hours sleep any night I think I am very lucky. I just have to catch up when I can, in a chair if I have to. The other biggest problem I have is the shaking nearly all day long, I can't even write legibly any more, although that does tend to ease off a bit later in the day. Not a nice life is it, but this site has been a Godsend to me as you can always find someone here who can relate to your particular problem at the time, and can support you even if they can't at the moment give a solution to the problem.

  • I agree with about the support from this site...a couple of weeks ago i had only heard of PMR and knew nothing about it. Iv got many health issues going on including Hashimots, underactive thyroid, crohns, cervical spondylitis, spine degeneration and doubtful diagnosis of M.E. and fibro.

    So my main problem is have the symptoms of PMR reduced or not. The first day of taking steroids i said they had now i am not convinced.

    I feel more confident that i will get to the bottom of whats causing my symptoms and this is lagely due to this site anf thyroiduk.

    Christine

  • Some of those autoimmune disorders you mentioned can cause PMR symptoms - or you may have something that is described as overlap autoimmune syndrome which has symptoms of several different illnesses. You really need to be referred to a rheumatology group that has a broad approach - Prof Anne Morgan in Leeds might be a good place to start as she is part of a multidisciplinary team with specialists in several different things.

You may also like...